An Application of Semigroup Theory to a Fragmentation Equation

  • Pamela N. Blair
  • Wilson Lamb
  • Iain W. Stewart


The process of fragmentation arises in many physical situations, including polymer degradation, droplet breakage and rock crushing and grinding. Under suitable assumptions, the evolution of the size distribution c(x, t), where x represents particle size and t is time, may be described by the linear integro-differential equation
$$ \frac{{\partial c(x,t)}} {{\partial t}} = - a(x)c(x,t) + \int_x^\infty {a(y)b(x,y)c(y,t)dy,x > 0,t > 0;} $$
see [1] for details. In (4.1), a(x) describes the rate at which a particle of size x fragments and b(x, y) represents the rate of production of particles of size x due to the break-up of particles of size y > x. For the total mass in the system to remain constant during fragmentation, b must satisfy the condition
$$ \int_0^y {xb(x,y)dx = y.} $$


Semigroup Theory Fragmentation Equation Abstract Cauchy Problem Perturbation Theorem Exte Nsion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    E.D. McGrady and R.M. Ziff, “Shattering” transition in fragmentation, Phys. Rev. Lett. 58 (1987), 892–895.MathSciNetCrossRefGoogle Scholar
  2. 2.
    K-J. Engel and R. Nagel, One-parameter semigroups for linear evolution equations, Springer-Verlag, New York, 1999.Google Scholar
  3. 3.
    W. Lamb and A.C. McBride, On a continuous coagulation and fragmentation equation with a singular fragmentation kernel, in Recent contributions to evolution equations, Lect. Notes, Marcel Dekker (to appear).Google Scholar
  4. 4.
    D.J. McLaughlin, W. Lamb, and A.C. McBride, A semigroup approach to fragmentation models, SIAM J. Math. Anal. 28 (1997), 1158–1172.MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    J. Banasiak, On an extension of the Kato-Voigt perturbation theorem for substochastic semigroups and its application, Taiwanese J. Math. 5 (2001), 169–191.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • Pamela N. Blair
  • Wilson Lamb
  • Iain W. Stewart

There are no affiliations available

Personalised recommendations